GSP Dog Breed Information

Why do German Shorthaired Pointers have Seizures?

German shorthaired pointers are hunting dogs known for their keen sense of smell and ability to track down prey. However, these dogs also tend to suffer from seizures. Seizures can be caused by various factors, including genetic predisposition, head injuries, and exposure to certain toxins. German shorthaired pointers who suffer from seizures usually require lifelong treatment with medication.

What causes seizures in German Shorthaired Pointers?

There are many possible causes of seizures in German Shorthaired Pointers, including genetic factors, brain abnormalities, and electrolyte imbalances. If your dog has a seizure, it is important to seek veterinary care immediately to determine the cause and start appropriate treatment.

How can seizures be prevented in German Shorthaired Pointers?

 The best way to prevent seizures in German Shorthaired Pointers is to have them checked by a veterinarian regularly and to keep them up to date on their vaccinations. If your dog is diagnosed with a seizure disorder, various medications can be used to help control the seizures.

Read Related Post
How badly can a German shorthaired pointer damage a rental property?

What are the treatment options for German Shorthaired Pointers with seizures?

The most common treatment for German Shorthaired Pointers with seizures is an anticonvulsant medication. There are a variety of anticonvulsant medications available, and your veterinarian will work with you to choose the best one for your dog. Some of the most common anticonvulsant medications used to treat seizures in dogs are:

Phenobarbital

Phenobarbital is the most commonly used anticonvulsant medication for treating seizures in dogs. It effectively controls seizures in most dogs and has a relatively low risk of side effects.

Levetiracetam

Levetiracetam is a newer anticonvulsant medication that is becoming more popular for treating seizures in dogs. It effectively controls seizures in most dogs and has a lower risk of side effects than phenobarbital.

Zonisamide

Zonisamide is a newer anticonvulsant medication that is sometimes used for treating seizures in dogs. It effectively controls seizures in most dogs, but has a higher risk of side effects than phenobarbital or levetiracetam.

Read Related Post
How Fast Can German Shorthaired Pointers Run?

Your veterinarian will work with you to choose the best medication for your dog based on its individual needs

Conclusion

There are a few reasons why German Shorthaired Pointers may be more prone to seizures than other dogs. Working with your veterinarian to find the best medication to control your dog’s seizures is essential.

Related Articles

One Comment

  1. My second GSP is 10 years old. After administering Acepromazine prescribed by my veterinarian to ease the three-hour car dive, The next day, my dog was hacking and drooling like he had something stuck in his mouth, and/or throat. An hour later, while afield, he went into a full-blown seizure (five minutes) followed by convulsions (another five minutes). While seizing, I administered chest compressions and yelled at him to try and break whatever was happening. Afterward, his eyes turned black, he growled at me like I’ve never heard and was showing his teeth like he meant to do me some serious harm. As much as it pained me, I was prepared to dispatch him if he advanced. While calmly talking to him, he was lethargic, had no hip control, couldn’t sit let alone stand, and fell over a number of times (at least five minutes). After snapping out of all of this, I locked him in a room with a bowl of water fo about an hour while I phoned the Vet for guidance. The vet was no help.
    Six weeks later, with no drugs in his system, as soon as we were afield he once again went into a seizure and then convulsed. This time his eyes were once again, from green to BLACK but he presented signs of bewilderment and not aggression. We immediately went to a vet in town and he said I could give Benedryl but needed to have bloodwork to see what was causing the seizures. I will be going to a veterinarian for bloodwork and address this issue moving forward but know this.., I believe Acepromazine caused this issue!
    I believe the initial dosage of Acepromazine broke my dog’s chemical makeup in his brain. My first GSP lived for fourteen years with no issues. The point of this post…..My ten-year-old GSP developed seizures and convulsions after administering Acepromazine, prescribed by a veterinarian. In my opinion, DO NOT EVER USE ACEPROMAZINE! My next course of action is to go to a new veterinarian for bloodwork and learn to control the issue. Both of my GSPs were always hyperactive. At this point, it will be a dull life with no excitement or enjoyment of hunting afield. What a shame.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button